Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, June 16, 2006

June 16, 2006 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms across the western and central Oklahoma panhandle produced high winds which broke tree limbs and hail. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the western and central Oklahoma panhandle produced high winds which broke tree limbs and hail. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:32 AM CST, 10 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 2:32 AM CST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 AM CDT FRI JUN 16 2006

.DISCUSSION...
MID AND UPPER LEVEL SHORT WAVE OVER THE 4-CORNERS AREA WILL
CONTINUE TO SLOWLY MOVE TOWARDS THE PANHANDLES TODAY AND TONIGHT.
UPPER HEIGHTS CONTINUE TO FALL WHICH CONTINUES TO DEEPEN THE LEE-SIDE
TROUGH AND ASSOCIATED SURFACE LOW OVER SOUTHEAST COLORADO. COLD FRONT
HAS ALSO SLIPPED SOUTH OF THE PALMER DIVIDE IN COLORADO AND HAS
SLOWED ITS PROGRESS FOR NOW. MID AND UPPER LEVEL SHORT WAVE HAS
SLOWED A BIT AND MODELS FOR THE MOST PART HAVE CAUGHT ON TO THIS
SOLUTION. WITH ONGOING PRECIP IN EASTERN NEW MEXICO AND FALLING
SURFACE PRESSURES...BELIEVE THE AFTERNOON DRYLINE WILL NOT MOVE MUCH
PAST OUR FAR WESTERN COUNTIES BY PEAK HEATING. WITH THIS IN MIND
WILL CONTINUE WITH A FIRE DANGER STATEMENT AND STAY AWAY FROM RED
FLAG WARNING AS RELATIVE HUMIDITIES SHOULD STAY ABOVE 15 PERCENT
FOR MUCH OF THE DAY.

THUNDERSTORMS LOOK TO BE A GOOD BET TODAY AND TONIGHT WITH SOME OF
THEM BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOW LEVEL
MOISTURE SHOULD HOLD ACROSS MUCH OF THE AREA...STEEP LAPSE RATES
WILL BE REALIZED AS TEMPERATURES WARM INTO THE 90S...A JET MAX WILL
ALSO ROUND THE UPPER TROUGH AND WILL BE HEADING ACROSS THE
PANHANDLES DURING THE AFTERNOON AND EARLY EVENING. PLEASE SEE THE
LATEST SWODY1 FOR A GOOD DISCUSSION ON TODAY/S INGREDIENTS.

UPPER LOW WILL ONLY SLOWLY MOVE SOUTHEAST OF THE AREA SATURDAY.
HAVE LEFT POPS IN THE FORECAST THROUGH SATURDAY NIGHT AS COLD POOL
MOVES OVER THE AREA AND MOISTURE STICKS AROUND.

UPPER RIDGE WILL THEN BUILD BACK ACROSS THE SOUTHERN HIGH PLAINS.
THE MODELS DO NOT QUITE AGREE ON WHAT THE UPPER LOW IS GOING TO DO
ONCE IT MOVES INTO NORTH TEXAS...SO DID NOT SHY FROM THE GFS
GUIDANCE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                93  60  86  61 /  40  40  20  20
BEAVER OK                  98  63  82  63 /  50  50  20  20
BOISE CITY OK              89  56  83  59 /  40  30  20  20
BORGER TX                  98  64  85  68 /  40  40  20  20
BOYS RANCH TX              97  62  90  62 /  40  30  20  20
CANYON TX                  94  60  89  59 /  40  40  20  20
CLARENDON TX               99  64  82  63 /  50  50  30  20
DALHART TX                 93  57  86  59 /  40  30  20  20
GUYMON OK                  93  63  83  63 /  40  40  20  20
HEREFORD TX                97  61  89  58 /  40  40  20  20
LIPSCOMB TX                97  62  83  63 /  60  60  20  20
PAMPA TX                   95  62  80  67 /  50  50  20  20
SHAMROCK TX                99  66  87  65 /  60  60  30  20
WELLINGTON TX             100  68  87  65 /  60  60  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

14/15
Hazardous weather outlook, Jun 16, 1:20 PM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
220 PM CDT FRI JUN 16 2006

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
220 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 489 IS IN EFFECT FOR THE WESTERN AND CENTRAL OKLAHOMA
PANHANDLE UNTIL 7 PM CDT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO
IS POSSIBLE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH THE REST OF
TONIGHT DUE TO SOUTH WINDS IN THE 20 TO 30 MPH RANGE WITH HIGHER
GUSTS. THE HIGH WINDS AND LOW RELATIVE HUMIDITIES WILL INCREASE THE
FIRE DANGER THIS AFTERNOON ONCE AGAIN. LIGHTNING IGNITED FIRES MAY
ALSO OCCUR AND SPREAD RAPIDLY DUE TO THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY THROUGH
SATURDAY NIGHT. THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION TODAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 16, 12:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
138 PM CDT FRI JUN 16 2006

OKZ001-161945-
CIMARRON-
138 PM CDT FRI JUN 16 2006

...STRONG THUNDERSTORMS IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN CIMARRON COUNTY...NEAR BLACK
MESA STATE PARK AT 135 PM CDT...MOVING NORTH NORTHEAST AT 20 MPH. THE
STORMS WILL AFFECT BLACK MESA STATE PARK AND THE KENTON AREA BETWEEN
145 PM AND 215 PM.

ONE QUARTER INCH SIZE HAIL AND WINDS AROUND 45 TO 55 MPH ARE LIKELY
WITH THIS STORM.

PEOPLE IN CIMARRON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 205 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 16, 1:20 PM CST
Where
Cimarron County, 15 mi NW of Boise City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.883, -102.717

Four inch diameter tree limbs broken.

Hail, Texas

When
June 16, 4:50 PM CST
Where
Texas County, 3 mi E of Guymon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -101.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517287, 5517288.